Lake Huron, 2020

Marine Thunderstorm Wind in Lake Huron, August 16, 2020

August 16, 2020 · NWS DTX · 1 event in 1 county or zone

Thunderstorms moving through Saginaw Bay produced wind gusts around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay produced wind gusts around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 15, 10:51 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 15, 10:51 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1151 PM EDT Sat Aug 15 2020

.AVIATION...

Low level moisture will increase overnight as a cold front slowly
tracks across lower Michigan. This will result in lowering ceiling
heights within an increasing coverage of showers. This will lead to
a period of MVFR conditions, with some potential for brief IFR mid
to late morning. Confidence in the development of thunderstorms
during this window remains quite low, precluding a defined mention
unless upstream trends become more conclusive. Gradual clearing from
northwest to southeast through the afternoon hours.

For DTW...Lowering cigs w/ increasing shower potential near daybreak
as a cold front moves through. Potential for thunderstorms exists
during the latter half of the morning; confidence in development too
low to highlight attm. Improving cigs into the afternoon.

.DTW THRESHOLD PROBABILITIES...

* Medium for cigs aob 5000 ft late tonight, then high after 12z
  Sunday morning into early afternoon.

* Low for thunderstorms impacting the terminal through late Sunday
  morning.

&&

.PREV DISCUSSION...
Issued at 328 PM EDT Sat Aug 15 2020

DISCUSSION...

Inbound mid level height falls associated with an amplified long
wave trough moving across the northern plains/upper midwest are now
slowly advancing across the western Great Lakes. Water vapor imagery
shows an axis of deep layer moisture along the lead edge of the
forcing. An embedded short wave impulse has been lifting more toward
the northwest across Nrn Michigan, leaving a very slow eastward push
to the moist axis across srn Lake Mi. A mid/upper gravity wave
passed through Lower Mi earlier today. The subsidence in its wake has
thus far suppressed convection across Se Mi. Building late day
instability with low level convergence may still support some degree
of convective development over Se Mi this evening, with recent trends
suggesting it will be more widely scattered.

During the night there will be an amplification of the mid level
trough over the western Great Lakes in response to a seasonally
strong upper jet max sliding from the Upper Midwest into the western
Great Lakes. The upper jet dynamics and mid level positive pv
advection will move into Se Mi late tonight through early Sun
afternoon. This forcing will interact with the deep layer moist axis
to the west as it advances across Se Mi, thereby providing a high
chance for showers late tonight into Sunday morning. Mid level lapse
rates around 6C/km will contribute to weak to moderate elevated
instability, with 0-3km MU Cape of 1000 to 1500 J/kg, so a few
thunderstorms will also occur. Cloud cover and showers will limit
sfc based instability Sun morning. Latest hi res guidance suggests
the actual sfc front will not exit east of Port Huron until later
Sun afternoon. This will offer an opportunity for diurnal heating to
build some daytime instability (mainly across the far eastern
portions of the area) prior to a more aggressive push of dryer air
from the west. With deep layer shear near 30 knots, an isolated
strong to severe storm Sun afternoon can not be ruled out. Early day
clouds/showers will temper afternoon highs to the upper 70s/low 80s.

Additional amplification of the long wave trough across nrn Ontario
and the nrn Great Lakes on Monday with another seasonaly strong jet
max diving into the Great Lakes will drive a secondary cold front
into Se Mi Mon afternoon. There have been a few model solutions that
hold sfc dewpoints into the low 60s along this feature, thus
supporting weak instability. Model sounding analysis suggests diurnal
mixing will reduce sfc dewpoints to the low 50s, limiting or
eliminate deep convection. The exception may be across the warm
waters of southern Lake Huron. So nothing more than isolated showers
Mon afternoon seems warranted at this time. Diurnal mixing will also
support highs around 80. There will be a little better push of cold
air in the wake of this secondary front, with 850mb temps forecast
to drop to +8 to +9C by Tuesday. This will result in seasonally cool
conditions lasting into the mid week period.

Model solutions diverge a bit with respect to the amplitude of a
secondary northern stream wave forecast to rotate across the region
Tues night into Wednesday. The GFS is stronger and thus advects a
little better moisture/instability into Se MI on Wednesday along a
associated cold front. While the Euro is much weaker and drier, both
models have shown enough variability within the solution space to
lead to decreased confidence on rain chances mid week.

MARINE...

An inbound cold front is still well off to the west today as weak
easterly composed flow persists across the central Great Lakes.
Primary forecast update relates to the diminishing potential for
afternoon thunderstorms as upper level conditions have inhibited
vertical growth mechanisms, even in the presence of surface
troughing and elevated dewpoints. Still cannot rule out a few
isolated storms, particularly from Lake St Clair to Fort Gratiot.
Broader precipitation coverage arrives late tonight as the front
approaches and the forward speed slows with pre-frontal winds
veering S/SW. It will take most of the day on Sunday before the
boundary makes the transition across the international border
leading to a prolonged period of showers/storms. Conditions will be
particularly favorable for waterspout development midday Sunday
along with the potential for strong gusts and locally higher seas
with any enhanced storms. Northwest gradient flow ensues once the
front clears east ushering in cooler air early next week with
increased wind and wave action, particularly Monday night. A Small
Craft Advisory may be needed. Winds flip southwest and weaken on
Wednesday as a corridor of high pressure expands across the lower
Midwest.

HYDROLOGY...

An upper level wave and sfc cold front will slowly advance across Se
Mi late tonight into Sunday afternoon. The system will produce
fairly widespread showers with some embedded thunderstorms. Total
basin average rainfall of just under a tenth to up to three quarters
of an inch is expected. The highest rainfall totals are forecast
across the thumb and Port Huron regions. Locations east of a Detroit
to Bad Axe line stand the better chances for thunderstorms and
locally heavy rainfall on Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...SC
MARINE.......KK
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 15, 2:33 AM EST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
333 AM EDT Sat Aug 15 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
333 AM EDT Sat Aug 15 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Widely scattered thunderstorm activity is expected to develop this
afternoon with the heating of the day and last into the evening
hours. A cold front is then expected to bring additional
thunderstorms overnight. Isolated severe thunderstorms are possible
with the afternoon and early evening activity. Damaging winds to 60
mph, hail to around 1 inch, and localized flooding are the main
hazards. Storm motion looks to be variable around 10 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of lingering thunderstorms Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
333 AM EDT Sat Aug 15 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated thunderstorm activity is expected to develop this afternoon
with the heating of the day and last into the evening hours. A cold
front is then expected to bring additional thunderstorms overnight. A
severe thunderstorm can not be ruled out, with wind gusts to 50 knots
and hail to around 1 inch being the main hazards. Storm motion looks
to be variable around 10 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Saturday and Sunday. Isolated
severe thunderstorms are possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 15, 7:42 PM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
842 PM EDT Sat Aug 15 2020

MIZ070-160130-
Macomb-
842 PM EDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MACOMB COUNTY...

At 842 PM EDT, a strong thunderstorm was located over Richmond,
moving west at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Memphis around 845 PM EDT.
  Richmond around 850 PM EDT.
  Romeo and Armada around 930 PM EDT.

Other locations impacted by this storm include Ray Center and New
Haven.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4266 8298 4289 8299 4289 8298 4290 8274
      4270 8273
TIME...MOT...LOC 0042Z 089DEG 7KT 4282 8275

KK
Local storm report, Aug 15, 8:28 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
928 PM EDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             5 SW ST. CLAIR          42.77N 82.55W
08/15/2020  M1.00 INCH       ST. CLAIR          MI   TRAINED SPOTTER

            SPOTTED NEAR INDIAN TRAIL AND BELLE RIVER RD.

0828 PM     TSTM WND DMG     W ADAIR                 42.80N 82.64W
08/15/2020                   ST. CLAIR          MI   TRAINED SPOTTER

            POLE AND WIRES DOWNED.

&&

KK
Special weather statement, Aug 15, 11:23 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1223 AM EDT Sun Aug 16 2020

MIZ049-160515-
Huron-
1223 AM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HURON COUNTY...

At 1223 AM EDT, a strong thunderstorm was located near Pigeon, or 8
miles northeast of Sebewaing, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Pigeon around 1245 AM EDT.
  Elkton around 110 AM EDT.
  Caseville around 115 AM EDT.

Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Redman, Filion, Huron City, Helena, Rapson,
Grindstone City, Bay Port and Verona.

LAT...LON 4410 8287 4407 8285 4402 8273 4377 8263
      4367 8346 4386 8349 4394 8344 4395 8334
      4398 8330 4402 8317 4403 8310 4405 8308
TIME...MOT...LOC 0423Z 223DEG 7KT 4382 8335

SF
Special weather statement, Aug 16, 12:25 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
125 AM EDT Sun Aug 16 2020

MIZ049-160630-
Huron-
125 AM EDT Sun Aug 16 2020

...THUNDERSTORMS WILL CONTINUE OVER HURON COUNTY...

At 123 AM EDT, thunderstorms were located over much of northwest
Huron county, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Bad Axe around 135 AM EDT.
  Kinde around 140 AM EDT.
  Port Hope around 210 AM EDT.
  Harbor Beach around 215 AM EDT.

Other locations impacted by this storm include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City, Bay Port,
Pinnebog and Ruth.

LAT...LON 4400 8270 4384 8259 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 0523Z 260DEG 24KT 4387 8312

SF

The radar

The Detroit radar (KDTX), 140 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 16, 1:13 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913477.